Karissa Lambert, MD1, Amira Hamed, MD2, Ahmed Said Hamed, MD2, Eslam Ali, MD3
1Vidant Medical Center, Greenville, NC; 2Vidant Medical Center / East Carolina University, Greenville, NC; 3Brody School of Medicine, Greenville, NC
Introduction: Pharmacobezoar, with a prevalence of 0.4%, is a mass or concretion of medication found in the gastrointestinal tract, which can cause severe and life-threatening complications if not timely identified.
Case Description/Methods: 64 year old Caucasian female with a history schizoaffective disorder presented with shortness of breath and altered mental status following intentional ingestion of salicylates. Physical examination revealed tachycardia and tachypnea. She was disoriented. Laboratory examination revealed: partial pressure carbon dioxide 23 mmHg, pH 7.45, bicarbonate 9 mEq/L, anion gap 23 mEq/L, lactic acid 4.6 mmol/L, salicylate level 1143 ug/mL. Thyroid stimulating hormone, blood glucose, hepatic function, and renal function were normal. QTc not prolong on electrocardiography. Computed tomography (CT) of brain unremarkable. Patient was intubated for respiratory compromise. Bicarbonate drip, intravenous fluids with subsequent vasopressor requirement, and activated charcoal were initiated. Emergent dialysis started. Blood gas, salicylate level, and chemistry panel were frequently monitored. Despite dialysis, gastric lavage, and whole bowel irrigation, salicylate levels continued to be elevated > 300 ug/mL at day 3. Given concern of salicylate-bezoar formation, abdominal CT performed and was unrevealing. Esophagogastroduodenoscopy was performed and revealed blood in entire stomach and a foreign body wrapped around pills, which was removed. Thereafter, there was a steady decline of salicylate level to undetectable. Hospital course further complicated by continued encephalopathy with unrevealing magnetic resonance imaging of brain and electroencephalography requiring ventilation support, and oliguric acute renal injury. Decision made by family to discontinue life prolonging measures, and patient expired after a 2 week hospitalization.
Discussion: A pharmacobezoar should be of concern with persistent elevation of the medication comprised. Specifically with salicylate bezoar, timely diagnosis and appropriate therapy is required to prevent potential serious complications, such as cerebral and pulmonary edema, renal failure, and death. Furthermore, psychiatric illnesses have been identified as risk factors. Recognizing risk factors and clinical findings may facilitate early diagnosis and treatment.
Citation: Karissa Lambert, MD; Amira Hamed, MD; Ahmed Said Hamed, MD; Eslam Ali, MD. P0423 - A PUZZLING CASE OF RISING SALICYLATE LEVELS. Program No. P0423. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.